Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 178, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 1998, 11:51 PM CDT for Scott County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1998, 11:51 PM CDT (04:51 UTC)
- Expired
- Jun 22, 1998, 12:40 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 12:05 AM CDT | Thunderstorm Wind 52 | Scott City, KS | |
| Jun 22, 12:05 AM CDT | Hail 0.75 | Scott City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1376 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 220451 RRA SVRDDC KSC171-220540- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1151 PM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 1240 AM CDT * AT 1149 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MODOC MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED SCOTT CITY BY 1205 AM CDT MANNING BY 1220 AM CDT GRIGSTON BY 1225 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. GERARD/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:58 PM CDT, 8 hours 53 minutes earlier.
Area forecast discussion, Jun 21, 2:58 PM CDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 258 PM CDT SUN JUN 21 1998 ...FORECAST CHALLENGE IS POPS TONIGHT... WILL USE ETA MODEL THRU THE PERIOD AS IT MATCHES CURRENT WATER VAPOR LOOP AND VORTS THE BEST. FOR TNGT VORT EVIDENT CROSSING THE ROCKIES ATTM WITH CNVCTN ALSO FIRING IN UPSLOPE FLOW IN NERN CO. AN MCS TO LIKELY FORM IN ERN CO AND MOVE ACROSS SWRN KS ON EDGE OF H7 CAP. THE MAIN QUESTION WHERE IS THAT FINE LINE GOING TO BE PLUS SOME MOVMNT DUE TO CONVECTION PUSHING SOUTH. FOR NOW THINK THAT THE MAIN EVENT WILL JUST GRAZE GCK AND DDC TO THE NORTH AND WILL CARRY 50 POPS NORTH AND 20-30 POPS ELSEWHERE EXCEPT WELL CAPPED AREA ALONG SRN TIER FROM EHA TO LBL AND P28. WILL ALSO MENTION SVR WORDING WITH HAIL AND HIGH WINDS THE MAIN THREAT. FOR MONDAY WINDS BECOME SERLY UPSLOPE AGAIN BUT H7 CAP FCST TO BE STRONGER FROM 12 TO 14C. WEAKEST CAP AND BEST FORCING IN NORTH SO WILL CARRY 20 POP NORTH. BOTH FAN GUID AND FWC GUID THE SAME AND THIS IS AT PREV FCST SO WILL NOT CHANGE. FOR MONDAY NIGHT AGAIN ANY CNVCTN TO BE NORTH AND WILL GO 20 POP WHILE REST OF AREA CAPPED. OVERNIGHT LOWS IN MID 60S LOOK GOOD. ON TUES WILL GO ABOVE GUID ON HIGHS TO AROUND 100. FCST H8 TEMPS FROM 30 TO 32 WITH SOUTH WINDS. H7 FCST FROM 15 TO 16C SHLD CAP ALL AREA FROM ANY CNVCTN. MAIN VORT AND FLOW IS IN NERN CO INTO NEBRASKA. EXT DISC...EXTENDED PACKAGE TODAY DIFFERS SLIGHTLY FROM PREVIOUS PACKAGE ON THE STRENGTH OF THE SUBTROPICAL HIGH ALONG THE GULF COAST...BUT THERE IS LITTLE SIGNIFICANT DIFFERENCE IN THE SUGGESTED EVOLUTION TOWARD A VERY HOT PERIOD LATE IN THE WEEK. ANTICIPATED WIDESPREAD CONVECTION TONIGHT MAY SERVE TO MOISTEN THE GROUND AND REVIVE VEGETATION SUFFICIENTLY TO HOLD TEMPERATURES BELOW WHAT WAS ANTICIPATED PREVIOUSLY ACROSS THE NORTHERN PART OF THE FORECAST AREA...BUT THE POTENTIAL FOR HEAVY RAINFALL IN THE SOUTHERN PART OF THE AREA IS MUCH LESS. THE MODELS ALL ARE IN REASONABLE AGREEMENT IN BUILDING QUITE WARM MID LEVEL TEMPERATURES OVER SOUTHWESTERN KANSAS THE FIRST PART OF THE WEEK WITH DECREASING MID LEVEL FLOW AS THE SUBTROPICAL HIGH BEGINS TO BUILD WESTWARD BY FRIDAY. AT THIS POINT...WILL KEEP THE EXTENDED PACKAGE HOT AND DRY. .DDC...NONE PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 063/091 064/100 072 310 GCK 061/091 064/099 070 310 EHA 062/093 064/102 068 100 LBL 064/092 064/102 070 100 HYS 062/089 062/100 069 522 P28 070/093 070/101 075 100 KRUSE/01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 48 min |
| Jun 21, 11:47 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
| Jun 22, 12:09 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| Jun 22, 12:20 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 50 min |
| Jun 22, 12:33 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 62 min |
| Jun 22, 12:44 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 51 min |
| Jun 22, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jun 22, 1:05 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 50 min |
| Jun 22, 1:20 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 50 min |
| Jun 22, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
| Jun 22, 1:49 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Jun 22, 1:55 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 50 min |
| Jun 22, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 46 min |
| Jun 22, 3:29 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 46 min |
| Jun 22, 3:29 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.